Texas, 2014

Drought in Texas, April 1 to 30, 2014

April 1 to 30, 2014 · NWS SJT · 24 events in 24 counties and zones

Very little rainfall for the month of April caused the drought to intensify across much of West Central Texas. 77 inches of rainfall measured from January 1 through April 30.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Very little rainfall for the month of April caused the drought to intensify across much of West Central Texas. Abilene experienced the fourth driest period on record with 1.77 inches of rainfall measured from January 1 through April 30. San Angelo experienced the second driest period on record with 0.52 inches of rainfall recorded from January 1 through the end of April. A large part of the area was upgraded to extreme drought while Sutton and Kimble Counties were upgraded to exceptional drought by the U.S. Drought Monitor. According to the Texas Crop Report and the Texas Forest Service, the drought resulted in larger wildfires, poor wheat conditions, and low stock tank water levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 31, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 31, 10:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1150 PM CDT MON MAR 31 2014

.AVIATION...
/06Z TAFS/

VFR conditions with mostly light and variable winds will continue
at all terminals through the most of the remainder of the night.
Stratus will move north into the area before sunrise degrading
ceilings to MVFR between 11Z and 12Z at the southern terminals.
Ceilings at the southern terminals will return to VFR just before
noon accompanied by southerly winds gusting to around 20 knots at
all terminals. There is a slight chance of convective activity
developing tomorrow evening primarily near KABI with even a lesser
chance at the remaining terminals. Due to the isolated nature of
any expected thunderstorm development and its occurrence at the
end of this TAF cycle, have not included any mention at this TAF
issuance.

15

PREV DISCUSSION... /ISSUED 615 PM CDT MON MAR 31 2014/

AVIATION...
/00Z TAFS/

VFR conditions with mostly light and variable winds will continue
at all terminals through the night. Gulf moisture will return to
the area overnight which will result in the degradation of
ceilings to MVFR at the southern terminals between 12Z and 13Z.
Ceilings will return to VFR just before noon accompanied by
southerly winds gusting to 20-25 knots.

15

PREV DISCUSSION... /ISSUED 346 PM CDT MON MAR 31 2014/

SHORT TERM...
(Tonight and tomorrow)

The water vapor is impressive this afternoon, showing a trio of
potent shortwave troughs lined up in the vicinity of the 40Th
Parallel, from the West Coast to the East Coast. South of these
cyclones, a strong subtropical jet is propagating across the
Southwest CONUS. Temperatures have warmed into the mid/upper 80s
across most of the area this afternoon, with a few locations topping
90 degrees. Winds have diminished this afternoon but remain from a
general westerly direction. Dewpoints have crashed across the
western portion of the CWA and will be slow to recover this evening.
Temps will fall into the low/mid 50s across the CWA tonight with low
clouds developing late along the I-10 corridor, spreading north
before eroding by mid morning.

The dryline will mix east tomorrow, but is expected to stall in the
vicinity of a Haskell, to Ballinger, to Sonora line. Isolated
thunderstorms will be possible along and east of the dryline, mainly
across the Big Country and Heartland counties where the cap will be
weakest. I think the cap will hold across most of the area but I do
expect a few updrafts to breach the lid by mid afternoon, generally
east of Sweetwater and north of the Colorado River. Coverage should
remain quite limited and most areas will likely remain dry. That
said, any storms that develop will have the potential to become
severe.

Both the NAM and GFS depict 0-6km bulk shear values exceeding 50 kts
and MLCAPE values in the neighborhood of 1500-2500 J/kg. Surface
temperatures near 90 degrees will promote deep mixing and an
inverted-V profile, with storm bases around 8000 ft. The primary
concern will be damaging winds and large hail as storm organization
is expected given the aforementioned forecast parameters. If the
dryline is a bit more aggressive than currently forecast,
thunderstorms will be pushed east. However, backing-low level winds
are expected due to the deepening lee cyclone. This will help keep
the dryline's eastward propagation in check.

Johnson

LONG TERM...
/Tuesday Night through Thursday/
The combination of a dryline and upper level disturbances moving
northeast in southwest flow aloft will bring possible thunderstorms
to mainly the eastern 2/3 of West Central Texas. The coverage will
be isolated and time frame mainly during the late afternoon and
evening hours. Any storms that do develop will rapidly become
severe(main storm type supercells) due to strong instability(MLCAPES
2000 to 3000 J/KG) and 0-6KM bulk shear values of 45 to 55 knots.
The main threats will be large hail and damaging winds. Temperatures
will be above normal with highs in the 80s to around 90 and lows 60
to 65.

/Thursday Night through Saturday/
The weather looks quiet and cooler behind a cold front. Highs will
be in the 60s and 70s with lows in the 40s.

/Saturday Night and Sunday/
Another upper level trough will move across the area with some
potential for mainly elevated convection. The ECWMF is much wetter
and deeper with the trough than the GFS. There are differences in
the two models, so for now will go with slgt chance POPS. Highs will
be in the 60s to lower 70s with lows in the 40s to around 50.

21

FIRE WEATHER...
Wind speeds have diminished this afternoon, limiting fire weather
concerns, despite temperatures largely in the 80s and relative
humidities falling into the teens across the west. Light winds will
prevail through the overnight period with relative humidities
increasing to greater than 70% across much of the area (the Big
Country will be more in the 40-60% range). South winds will increase
to 12-16 mph on Tuesday, especially during the afternoon hours. The
dryline will mix east, resulting in minimum relative humidities less
than 25% west of a Sweetwater to Ozona line. The result will be
elevated fire weather conditions. The dryline is forecast to mix
slightly farther east on Wednesday, but winds will remain generally
15 mph or less. Thunderstorms will be possible each day Tuesday
through Thursday, especially during the afternoon and evening.

Johnson

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 56  89  66  90  60 /   0  20  20  20  20
San Angelo 	 54  91  67  89  60 /   0  10  10  20  20
Junction 	 54  89  67  87  64 /   0  10  10  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 31, 2:21 PM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
321 PM CDT MON MAR 31 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
321 PM CDT MON MAR 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WEST
CENTRAL TEXAS TUESDAY THROUGH THURSDAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. IF STORMS DEVELOP...THEY WILL HAVE
THE POTENTIAL TO BECOME SEVERE. THE PRIMARY HAZARDS WILL BE LARGE
HAIL AND DAMAGING WINDS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE
SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TUESDAY AFTERNOON ACROSS THE
BIG COUNTRY AND HEARTLAND COUNTIES.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Haskell

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

All of Haskell County was in an extreme drought.

Drought, Throckmorton

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

All of Throckmorton County was in an extreme drought.

Drought, Fisher

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

All of Fisher County was in an extreme drought.

Drought, Jones

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

All of Jones County was in an extreme drought.

Drought, Shackelford

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

All of Shackelford County was in an extreme drought.

Drought, Nolan

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

All of Nolan County was in an extreme drought.

Drought, Tom Green

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Drought Monitor
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

All of Tom Green County was in an extreme drought.

Drought, Concho

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Concho forecast zone
Reported by
Drought Monitor
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

All of Concho County was in an extreme drought.

Drought, McCulloch

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Drought Monitor
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

All of McCulloch County was in an extreme drought.

Drought, San Saba

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

All of San Saba County was in an extreme drought.

Drought, Schleicher

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Drought Monitor
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

All of Schleicher County was in an extreme drought.

Drought, Menard

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

All of Menard County was in an extreme drought.

Drought, Mason

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

All of Mason County was in an extreme drought.

Drought, Irion

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Irion forecast zone
Reported by
Drought Monitor
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

Most of Irion County was in an extreme drought.

Drought, Kimble

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

Most of Kimble County was in an exceptional drought.

Drought, Sutton

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Drought Monitor
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The southeast third of Sutton County was in an exceptional drought, while the northwest two thirds of the county was in an extreme drought.

Drought, Runnels

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Drought Monitor
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

Most of Runnels County was in a severe drought, while the southernmost part of the county was in an extreme drought.

Drought, Coleman

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

Most of Coleman County was in a severe drought, while the southernmost part of the county was in an extreme drought.

Drought, Brown

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

Most of Brown County was in a severe drought, while the southernmost part of the county was in an extreme drought.

Drought, Crockett

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Drought Monitor
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

Most of Crockett County was in a severe drought, while a small part of the county in the northeast was in an extreme drought.

Drought, Taylor

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

All of Taylor County was in a severe drought.

Drought, Callahan

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

All of Callahan County was in a severe drought.

Drought, Coke

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

All of Coke County was in an extreme drought.

Drought, Sterling

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Drought Monitor
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

Most of Sterling County was in a severe drought, while a very small part of the county in the northeast was in an extreme drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513518, 513519, 513520, 513521, 513523, 513528, 513529, 513530, 513531, 513532, 513533, 513534, 513535, 513536, 513537, 513538, 513539, 513540, 513541, 513542, 513543, 513544, 513545, 513546.